MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/08/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: sister.Device evaluation begun but not yet complete.This report is being submitted as a part of a remediation effort regarding difficult deployment of retracta embolization coils.Upon review of this complaint due to an ous regulatory inquiry, it was determined the initial reportability assessment was incorrect.Further investigation is being conducted and a final report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported an unknown patient required a retracta detachable embolization coil for portal vein embolization.The operator reported they were unable to the deploy the coil.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation (b)(6) hospital in the united kingdom informed cook on (b)(6) 2018 of an incident involving a retracta detachable embolization coil [rpn: mwcer-35-14-12] from lot number 7141755.On (b)(6) 2018, during a portal vein embolization procedure, the coil was unable to deploy in the patient.No unintended section of the device remained inside the patient¿s body, the patient did not require additional procedures due to this occurrence, and there have been no adverse effects to the patient due to this occurrence.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control, as well as a visual inspection and dimensional verification of the returned device, was conducted during the investigation.Cook received one delivery wire with the micro coil attached back for investigation.Visual examination of the complaint device confirms damage to the surface of the micro coil attached.There was no visual damage to the surface of the delivery wire.Biological matter is present throughout the received device.The attached micro coil has fibers missing throughout the length of the coil.The weld ball is intact and centered.A kink was noted near the distal welded ball.Also, the micro coil appeared to have lost its curl shape.Additionally, the connection between the delivery wire and micro coil appeared to be visibly in good condition.No deformities were noted.No other damage was noted.Relevant measurements were taken, and the device measured within specification.Cook has concluded that the device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the risks associated with the devices are acceptable when weighed against the benefits.A review of the device history record and a database search found no related nonconformances or additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: intended use: ¿the retracta detachable embolization coil is intended for arterial and venous embolization in the peripheral vasculature.¿ warnings: ¿the retracta detachable embolization coil is not recommended for use with polyurethane catheters or catheters with sideports.If a catheter with sideports is used, the embolus may lodge in the sideport or pass inadvertently through it.Use of a polyurethane catheter may also result in lodging of the embolus within the catheter.¿ precautions: ¿prior to introduction of the embolization coil, flush the angiographic catheter with saline.¿ product recommendations: -¿the following catheters are recommended for use with retracta detachable embolization coils: hnb(r)4.0-35, hnb(r)5.0-35, hnb(r)5.0-38, scbr-5.0-38, scbr-4.0-38.¿ instructions for use: -¿6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length." -¿8.If the coil position is correct, use the torque device to turn the delivery wire counterclockwise 8-10 times, until the coil detachment can be either felt or visualized under fluoroscopy.¿ how supplied: ¿upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a definitive cause for failure was traced to component failure without a manufacturing or design deficiency.It is possible that the failure could have occurred due to improper handling of the device during deployment, difficult patient anatomy, inadequate product planning (sizing), or preparation for use.It is also possible that the junction was outside of the tip of the catheter during deployment.Without the support and stability of the catheter tip, it is very difficult to release the coil.Also, if the torque device was not used or not turned in a counterclockwise direction, then this would cause difficulty with deployment.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11124359
Report Number1820334-2021-00025
Device Sequence Number642498
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)210809(10)7141755
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2021
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-12
Device Lot Number7141755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Initial Date Received by Manufacturer 12/23/2020
Supplement Date Received by Manufacturer01/08/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date01/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1